Tongue and uvular edema caused by brassica arvensisa
MetadataShow full item record
Acute uvular and tongue edema are potentially life-threatening conditions with a variety of causes. Allergy, infection, trauma or physical causes should be excluded. We report a case of a patient who suffered angioedema of the tongue and uvula following ingestion of Brassica arvensis (Charlock mustard, wild mustard). A 53 year old woman presented to the our Emergency Department with swelling of the tongue and uvula, and dysphagia. The symptoms occurred after the ingestion of raw leaves of Brassica (Sinapis) arvensis in a salad. On physical examination, uvular edema was observed. The patient was succesfully managed with intravenous prednisolone and chlorphenoxamine. After a 24-h observation, the patient was discharged in good health. In the light of this recent case, the clinician should be aware of the potential side effects of the herbs or herbal medicines.